What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 11:26 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 3, 11:26 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1226 AM CDT Tue May 4 2021
.UPDATE...
Issued at 1226 AM CDT Tue May 4 2021
Updated Aviation discussion for the 06z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 323 PM CDT Mon May 3 2021
Complex convective forecast late this afternoon through Tuesday,
but the main concern continues to be late tonight. Forecast
confidence starts off low and dwindles with time.
Satellite is showing some vertical development to the cu field
from the Purchase Area westward into southeast Missouri along a
significant surface moisture gradient, and also to the west of
KSTL near a surface boundary just ahead of the cold front. We
will have to be alert for possible isolated to scattered
development in the southern cu field and also near the cold front
as it approaches our northwest periphery around midnight. The
HRRR and many other CAMs continue to push a strong bowing line
northeast across our region overnight toward 12Z, generally along
and south of the cold front and any outflows from earlier
convection.
The latest trends in the HRRR are not very bullish for convection
this afternoon and evening, but a few strong to severe storms will
be possible given the instability and increasing shear across the
region. SPC's mesoanalysis indicates 1000-2500 J/kg of SBCAPE,
effective Bulk Shear of 35-45kts, and effective SRH of 100+m2/s2.
Not sure if we could get supercells, but some level of
organization is likely if any storms can get going through early
evening. Large hail and localized damaging winds would be the main
concerns with any early evening convection.
There is some increase in potential for convection to develop
along the cold front later this evening. Any convection late this
evening, whether off the cold front, or left over diurnal
convection, would tend to become linear and dive southeast across
the area. Damaging winds would be the primary threat, but locally
heavy rainfall may be the bigger concern with this potential
scenario, especially as it loses steam over west Kentucky.
The overnight bow echo potential will be most impactful if we
don't get any significant convection in the meantime. The portion
of the area that could be effected will be limited by the cold
frontal position and any outflow boundaries. Southern portions of
southeast Missouri and the Purchase Area are the most likely areas
to experience the damaging wind potential late tonight toward
daybreak Tuesday. Tornadoes would also be possible if the bowing
line reaches our region. Another concern is the very fast movement
of the bow, as seen in the CAMs.
As for Tuesday, forecast confidence is very low given uncertainties
in boundary locations and thermodynamic and shear profiles after
tonight's convection plays out. We could see some lingering
showers/storms in the morning over the northeast half of the area,
but any regeneration may be hard to get. However, if we get any
sunshine ahead of the cold front, a few strong storms would be
possible in the afternoon, mainly over west Kentucky. Severe
weather cannot be ruled out, but until the dust settles on
tonight's event it will be very difficult to pin down. With each
round of convection that actually occurs, the flash flood
potential will increase, but it does not look overly concerning at
this time, especially given all of the uncertainty.
The front should be east of the area by 00Z Wednesday and the
upper system should push any lingering convection east of the area
well before 12Z Wednesday.
.LONG TERM...(Wednesday through Monday)
Issued at 323 PM CDT Mon May 3 2021
A typical springtime pattern will continue into early next week. A
series of frontal passages will bring periodic rain chances, along
with noticeably large temperature swings.
On Wednesday, surface high pressure will bring cooler and drier
weather in the wake of tonight and Tuesday's wet weather system.
High temperatures will be only in the 60s despite abundant sunshine.
Overnight lows will be in the 40s.
Thursday will be a cooler and cloudier day, with possibly some light
showers. A deep closed 500 mb low over the southern end of Hudson
Bay will expand southward as a shortwave trough rotates southeast.
This will result in a reinforcing surface cold front or trough
passing across our region. The rumble of thunder cannot be ruled out
under a 500 mb thermal trough with temps below minus 20. High temps
will be only in the lower to mid 60s.
Friday will be a sunnier day as 500 mb heights increase and a weak
surface ridge passes by. Highs will be in the upper 60s.
The weekend looks unsettled as warmer and more humid air attempts to
return northward. Despite a weak, broad 500 mb ridge overhead, there
is a good chance of showers as moderately strong warm advection
begins on Saturday and continues Sunday. A surface warm front is
likely to extend eastward into our region from low pressure over the
southern Plains. Thunderstorms will gradually become more likely as
the warmer and more humid air arrives. Highs will be in the 70s both
days, with overnight lows around 60. Little change is expected on
Monday as the surface warm front stalls somewhere over our region.
&&
.AVIATION...
Issued at 1226 AM CDT Tue May 4 2021
Thunderstorms increased considerably across western Kentucky
during the midnight hour and expect scattered to numerous
thunderstorms to continue in the vicinity of KOWB and KPAH
through the late night. In the meantime expect large area of
thunderstorms over AR and South Central/South West MO to continue
progressing NE toward KCGI, KPAH and eventually the remaining TAF
sites overnight. It still appears the heaviest TSRA activity will
be at KCGI and KPAH. Thunder chances will end from west to east
around 12-15z, though kept vicinity showers going through most if
not all the remainder of the forecast period.
Cigs will lower to MVFR under rain shower activity. After the
steady rain ends, cigs will remain in the low MVFR range or
deteriorate further to IFR levels depending on location. Vsbys
will be VFR, except under heavy thunderstorm activity, when brief
drops to IFR are possible. Winds will be SW at 5-10 kts outside of
thunderstorms overnight, becoming W-NW Tuesday afternoon behind a
passing cold front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DWS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...RS
Hazardous weather outlook, May 3, 8:36 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
936 PM CDT Mon May 3 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
936 PM CDT Mon May 3 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Thunderstorm chances will be increasing through the late night
and early morning hours. Severe storms with large hail and
damaging winds will be possible over most of the region. The
greatest concern is for more widespread damaging wind after
midnight mainly over southeast Missouri and west Kentucky. Some
flooding problems may develop, especially in areas that receive
multiple rounds of thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A good chance of thunderstorms continues Tuesday through Tuesday
evening. A few strong to severe storms cannot be ruled out mainly
over west Kentucky and southwest Indiana in the afternoon. Locally
heavy rainfall could lead to a few flooding problems, especially
in areas that receive heavy rainfall tonight.
A few thunderstorms are possible Thursday afternoon and again
Saturday afternoon through Sunday. Severe storms are not expected
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed by around midnight over
the Ozark Foot Hills of southeast Missouri, and elsewhere across
southeast Missouri and far western Kentucky and far southern
Illinois late tonight.
Shanklin
In the hours before
Special weather statement, May 3, 10:39 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1139 PM CDT Mon May 3 2021
ILZ087-091-KYZ010-014-040530-
Gallatin IL-Hardin IL-Crittenden KY-Union KY-
1139 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTH
CENTRAL GALLATIN...NORTHEASTERN CRITTENDEN AND SOUTHWESTERN UNION
COUNTIES UNTIL 1230 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shawneetown, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3750 8825 3761 8825 3766 8799 3759 8793
3750 8798
TIME...MOT...LOC 0439Z 263DEG 18KT 3757 8818
DWSSpecial weather statement, May 3, 11:02 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
1202 AM CDT Tue May 4 2021
KYZ019-040545-
Daviess KY-
1202 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS COUNTY UNTIL 1245 AM
CDT...
At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, or 11 miles north of Calhoun, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville, St. Joseph and
Moseleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 8682 3764 8690 3765 8733 3769 8741
3773 8739 3775 8731 3778 8727 3780 8714
3778 8713 3778 8711 3781 8707 3784 8685
3779 8682 3774 8682 3771 8686
TIME...MOT...LOC 0501Z 264DEG 31KT 3770 8730
DWSSpecial weather statement, May 4, 12:05 AM CST, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
105 AM CDT Tue May 4 2021
KYZ013-016-017-040630-
Christian KY-Caldwell KY-Hopkins KY-
105 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...EAST
CENTRAL CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 130 AM
CDT...
At 105 AM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Princeton, Dawson Springs and Olney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3708 8792 3718 8793 3728 8761 3705 8760
TIME...MOT...LOC 0605Z 264DEG 21KT 3715 8784
DWS
Special weather statement, May 4, 12:23 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
123 AM CDT Tue May 4 2021
KYZ016-020-021-040715-
Muhlenberg KY-McLean KY-Hopkins KY-
123 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND EAST CENTRAL HOPKINS COUNTIES UNTIL 215 AM
CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Central City, Earlington, Livermore, Mortons Gap,
Sacramento, Island, Bremen and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3723 8758 3735 8763 3754 8706 3747 8711
3749 8712 3748 8713 3746 8711 3738 8710
3736 8713 3734 8714 3732 8711 3737 8708
3737 8704 3732 8699 3730 8699 3729 8698
TIME...MOT...LOC 0623Z 255DEG 28KT 3731 8751
DWSLocal storm report, May 4, 12:55 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 1 SW CRUTCHFIELD 36.57N 88.95W
05/04/2021 M0.75 INCH FULTON KY TRAINED SPOTTER
&&
ATLSpecial weather statement, May 4, 1:00 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
200 AM CDT Tue May 4 2021
KYZ012-013-016-017-021-022-040745-
Muhlenberg KY-Todd KY-Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
200 AM CDT Tue May 4 2021
...Strong Thunderstorms Moving through the Southern Pennyrile...
At 157 AM CDT, Doppler radar was tracking strong thunderstorms from
around and west of Crofton to near Greenville, moving southeast at
25 mph.
Pea size hail and gusty winds of around 40 mph will be possible with
these storms.
Locations impacted include...
Hopkinsville, Central City, Nortonville, Crofton, Powderly, Graham,
Greenville, Weir, Dunmor, White Plains, Drakesboro, Hawkins, Allegre
and Clifty.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
western, south central and northwestern Kentucky.
LAT...LON 3707 8695 3707 8698 3706 8705 3685 8706
3680 8771 3713 8772 3734 8701 3732 8699
3727 8698 3726 8696 3723 8694 3717 8692
3714 8693 3713 8691 3713 8690 3709 8689
TIME...MOT...LOC 0657Z 293DEG 19KT 3705 8750
RLS